Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 91, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 1, 2009, 3:42 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2009, 3:42 PM CDT (20:42 UTC)
- Expired
- May 1, 2009, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Lauderdale County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:48 PM CDT, 54 minutes earlier.
Area forecast discussion, May 1, 2:48 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 248 PM CDT FRI MAY 1 2009 .MESOSCALE UPDATE...FOR THREAT OF SEVERE THUNDERSTORMS. FRONTAL BOUNDARY EXTENDS FROM CENTRAL OHIO SOUTHWESTWARD THROUGH SOUTHEASTERN OKLAHOMA. NEW MCS HAS DEVELOPED IN CENTRAL TENNESSEE AHEAD OF THIS FRONT AND IS PUSHING EAST. SOME STORMS HAVE DEVELOPED SOUTHWEST OF THIS ORGANIZED AREA OF CONVECTION INTO NORTHWESTERN ALABAMA. THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE DUE TO DAYTIME HEATING...ESPECIALLY WEST OF INTERSTATE 65. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN AND AHEAD OF THIS CONVECTIVE COMPLEX THROUGH 7 PM. THEREFORE...A SEVERE THUNDERSTORM WATCH IS BEING ISSUED FOR ENTIRE FORECAST AREA UNTIL 7 PM. MAIN THREATS WITH ANY SEVERE STORMS WILL BE WIND GUSTS OVER 60 MPH AND LARGE HAIL. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
Hazardous weather outlook, May 1, 2:44 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 244 PM CDT FRI MAY 1 2009 ALZ001>010-016-TNZ076-096-097-021000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 244 PM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY AREA THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS ARE ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...WITH THE BETTER CHANCES LOCATED OVER SOUTHERN TENNESSEE. SOME STORMS MAY BE STRONG IN NATURE WITH THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. IN ADDITION...A FEW THUNDERSTORMS MAY APPROACH SEVERE THRESHOLDS EARLY NEXT WEEK AS AN EASTWARD MOVING COLD FRONT INTERACTS WITH PASSING UPPER LEVEL DISTURBANCES. THE PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP LOOKS TO BE DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THIS AFTERNOON AND EVENING. AK/CA/DL
In the hours before
Special weather statement, May 1, 3:12 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 312 PM CDT FRI MAY 1 2009 ALZ005-006-TNZ076-096-012035- LIMESTONE-LINCOLN-MADISON-MOORE- 312 PM CDT FRI MAY 1 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE... A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS EXTENDS FROM SOUTHWEST LAWRENCE TO EASTERN MARSHALL COUNTY...IN SOUTHERN MIDDLE TENNESSEE. THIS LINE OF STORMS IS MOVING EAST-SOUTHEAST AT AROUND 30 MPH AND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BEGIN TO IMPACT NORTHERN LIMESTONE...MADISON AND LINCOLN COUNTY BETWEEN 3:30 PM AND 4:30 PM. RESIDENTS SHOULD TAKE THE NECESSARY PRECAUTIONS NOW TO PREPARE FOR SEVERE WEATHER...AND STAY TUNED FOR ANY FORTHCOMING WARNINGS. NADLER
Special weather statement, May 1, 3:30 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 330 PM CDT FRI MAY 1 2009 ALZ001-012115- LAUDERDALE- 330 PM CDT FRI MAY 1 2009 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM CDT... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ZIP CITY...OR 5 MILES NORTHEAST OF UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. COYNE
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:03 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 42 min |
| May 1, 4:45 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 30 min |
| May 1, 11:47 AM CDT | Areal Flood Warning | HUN | Madison | 6 hr |
| May 1, 2:47 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 43 min |
| May 1, 3:59 PM CDT | Tornado Warning | HUN | Lauderdale | 31 min |
| May 1, 4:11 PM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 8 hr |
| May 1, 4:13 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 32 min |
| May 1, 4:18 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 42 min |
| May 1, 4:20 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 40 min |
| May 1, 4:40 PM CDT | Tornado Warning | HUN | Lauderdale, Lawrence, Limestone | 17 min |
| May 1, 4:42 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 48 min |
| May 1, 4:53 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Morgan | 6 hr |
| May 1, 4:58 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 32 min |
| May 1, 5:18 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 42 min |
| May 1, 5:31 PM CDT | Flash Flood Warning | HUN | Jackson, Madison, Marshall, Morgan | 6 hr |
| May 1, 5:35 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 40 min |
| May 1, 5:45 PM CDT | Tornado Warning | HUN | Jackson | 15 min |
| May 1, 5:57 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 48 min |
| May 1, 6:15 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall, Morgan | 45 min |
| May 1, 6:23 PM CDT | Flash Flood Warning | HUN | Cullman, DeKalb, Jackson, Marshall, Morgan | 6 hr |
| May 1, 3:27 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 48 min |
| May 1, 3:44 PM CDT | Tornado Warning | HUN | Lincoln | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.